When Christy Huff developed a painful eye problem that led to insomnia, her doctor had a common solution— Xanax. She took the medication as directed.
One pill at night offered her some relief, but soon she began to experience anxiety, daytime terrors and tremors. Then, Huff had a startling realization. When she was off the Xanax she was going through withdrawal. And when she was on it "all of that just melted away," she said.
In just three weeks, her body was dependent on Xanax.
"I don't remember getting any warnings from doctors as far as addiction or dependence," Huff, who is a cardiologist, told NBC News. "I was completely shocked at how sick I was."
Xanax is part of a class of drugs called benzodiazepines, sometimes called "benzos" for short. Benzodiazepines are sedatives used primarily to treat anxiety and sleeplessness. The class of drugs also includes Valium, Ativan and Klonopin.
Dr. Anna Lembke, chief of addiction medicine at Stanford University Medical Center, said complications from benzos, such as dependency and addiction, are fueling a hidden epidemic akin to the opioid crisis.
"Medical students, residents and even doctors in practice don't recognize the addictive potential of benzodiazepines," she told NBC News. "There's been all this awareness on opioids but very little focus on benzodiazepines and yet people are dying from them."
According to data from the National Institute on Drug Abuse, there were 8,791 overdose deaths involving benzos in 2015, up from 1999 when there were 1,135 overdose deaths involving benzos. Between 1996 and 2013, the number of adults filling a benzodiazepine prescription increased by 67 percent, reaching 13.5 million in 2013, according to a study.
The maker of Valium said it is commited to ensuring the drug is taken safely, and recommends it be prescribed carefully. The maker of Xanax said abuse of benzodiazepines has become a growing public health threat, and it will continue to educate consumers, patients and doctors about its proper use.
Let our news meet your inbox. The news and stories that matters, delivered weekday mornings.
Lembke says more care should be taken when prescribing benzos.
"One of the silver linings of the opioid epidemic has been that the medical community has recognized that we have to educate doctors better about opioids and their risks," Lembke said, "but we're still not doing that for benzodiazepines."
She explained that since benzos work so well for anxiety and sleeplessness and patients immediately respond to them, doctors are quick to prescribe them. But patients can quickly develop a tolerance, leading to higher and higher doses, and painful withdrawal symptoms between doses. Long-term use can even cause neurological damage, Lembke said.
Benzos are extremely difficult to kick, she said. For some of her patients, quitting opioids is easier. Benzos can be particularly dangerous when combined with opioids, which is not uncommon and can increase overdose risks nearly four-fold.
Huff has been working on kicking benzos for nearly three years.
When she first realized her dependency, her doctor didn’t take her seriously.
"She said, 'This is all just anxiety,'" Huff said of her doctor. "'You can taper it off in three weeks but honestly I think you can just cold turkey.'"
When she tried to stop taking Xanax, she developed severe symptoms. She couldn’t sleep more than three hours at night, she had difficulty eating and swallowing and lost almost 20 pounds. Lembke said that stopping benzos cold turkey can cause seizures and even death.
I have met online so many patients that have been harmed by these medications, just by taking them as prescribed by their doctor. They were never informed of the possible consequences they have suffered.
After some online research, Huff realized that she had to slowly taper off. Each time she lowers her dose, she goes through a period of intensifying symptoms, but is slowly making progress.
When Huff became dependent on benzos, she had already stopped practicing medicine to take care of her young daughter, Kathryn. The first year Huff was sick was her daughter’s last year of preschool. She had plans to enjoy time with her daughter before she started kindergarten, like go to the zoo and the park. Instead, she had to stay home and rest while a nanny took her daughter out.
"There’s a lot of anger," Huff said. "It's bad enough I'm suffering this way but not being able to participate fully in my daughter's life, that's just the ultimate insult."
Huff is hoping that in another year, she’ll be off of benzos entirely, but what worries her is long-term damage. She struggles now with memory and fatigue — forgetting to do simple tasks, like put in her contact lenses in the morning.
Lembke points out that tapering off can take time. As the doses get smaller, the percentage of drug being taken away is greater, so the withdrawal symptoms can be more intense.
Today, Huff is trying to raise the alarm so others don't wind up in the same situation. She directs a nonprofit, the Benzodiazepine Information Coalition. Its mission is to educate both doctors and patients about what it means to be prescribed benzodiazepines.
"I just really want the world to know that this is a huge problem," Huff said. "I have met online so many patients that have been harmed by these medications, just by taking them as prescribed by their doctor. They were never informed of the possible consequences they have suffered."
Lembke offered the following advice for patients:
Before taking benzos, ask your doctor what the risks are. Ask if there are other treatment options like antidepressants or cognitive behavioral therapy.
Benzos should be used as short-term and intermittent treatments. Avoid long-term use.
Never stop taking benzos suddenly. Talk to a doctor about a plan to taper over time.
Tell your doctor which other medications you’re taking, and ask about taking the drugs together.
Parents should be aware that some benzos can be bought online so they should talk to their teens about the dangers and be on the lookout for mysterious packages and precision scales, which are used to measure doses. Even tiny dosages can be deadly.
Lembke hopes that eventually, doctors will be better informed, but for now, the onus is on patients to be aware of these concerns.